Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 46, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 31, 2020, 12:14 PM CDT for 7 counties in Florida; Seminole County, Georgia; Geneva County, Houston County, Alabama. It was in force for 61 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2020, 12:14 PM CDT (17:14 UTC)
- Expired
- Mar 31, 2020, 1:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Geneva County, AL, Houston County, AL, Bay County, FL, Calhoun County, FL, Gulf County, FL, Holmes County, FL, Jackson County, FL, Walton County, FL, Washington County, FL, Seminole County, GA
The radar
The Eglin Afb radar (KEVX), 18 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 12:37 PM CDT | TSTM WND DMG | 1 Wnw Madrid, AL | TREE AND A POWER LINE DOWN NEAR 900 HARDEN ROAD IN MADRID. |
| Mar 31, 12:45 PM CDT | TSTM WND DMG | Campbellton, FL | TREE DOWN NEAR HIGHWAY 2 AND CEDAR STREET. |
| Mar 31, 1:00 PM CDT | TSTM WND DMG | Freeport, FL | REPORT OF TREES DOWN IN THE AREA AROUND FREEPORT. |
| Mar 31, 1:00 PM CDT | TSTM WND GST 44 | Marianna Municipal A/P, FL | ASOS STATION KMAI MARIANNA. |
| Mar 31, 1:15 PM CDT | TSTM WND DMG | 3 Nnw Hornsville, FL | TREE DOWN NEAR HIGHWAY 2 AND TIMBERLANE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 8:51 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
390
WUUS52 KTAE 311714
SVRTAE
ALC061-069-FLC005-013-045-059-063-131-133-GAC253-311815-
/O.NEW.KTAE.SV.W.0046.200331T1714Z-200331T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
114 PM EDT Tue Mar 31 2020
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Southern Geneva County in southeastern Alabama...
Southeastern Houston County in southeastern Alabama...
Jackson County in the Panhandle of Florida...
Northwestern Gulf County in the Panhandle of Florida...
Bay County in the Panhandle of Florida...
Calhoun County in the Panhandle of Florida...
Walton County in the Panhandle of Florida...
Holmes County in the Panhandle of Florida...
Washington County in the Panhandle of Florida...
Central Seminole County in southwestern Georgia...
* Until 215 PM EDT/115 PM CDT/.
* At 114 PM EDT/1214 PM CDT/, severe thunderstorms were located along
a line extending from near Taylor to 12 miles southwest of Baker,
moving southeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Callaway, Cottonwood,
Vernon, Bonifay, Geneva, Marianna, Santa Rosa Beach, De Funiak
Springs, Chipley, Graceville, Springfield, Mexico Beach, Hiland
Park, Eglin Air Force Base, Tyndall Air Force Base, Bradford and
Union.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 400 PM EDT/300 PM CDT/ for
southeastern Alabama...the Panhandle of Florida...and southwestern
Georgia.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
&&
LAT...LON 3040 8639 3038 8633 3042 8631 3039 8626
3042 8627 3039 8611 3044 8616 3047 8613
3046 8619 3050 8620 3046 8639 3099 8639
3099 8619 3103 8619 3109 8582 3100 8480
2975 8548 2989 8550 3022 8605 3031 8639
TIME...MOT...LOC 1714Z 298DEG 42KT 3121 8552 3063 8677
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
55-SCHOLLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 10:23 AM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Mar 31, 10:23 AM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1123 AM EDT Tue Mar 31 2020
...SEVERE WEATHER EXPECTED TODAY ACROSS THE REGION...
.NEAR TERM [Through Today]...
A positively tilted short wave trough axis was lined up along the
Mississippi River at 14Z. Associate surface low pressure was
centered over central AL with a warm front extending eastward from
it across southern AL to just south of an Albany to Waycross GA
line. South of the front, dew points are in the upper 60s to lower
70s. The 12Z KTAE sounding showed quite a bit of dry air below 500
mb. However, model soundings from the HRRR show this column
moistening sufficiently to allow instability supportive of severe
weather. About a day's worth of HRRR runs show a 50-knot low level
jet developing over the forecast area during the afternoon. Strong
mid level flow, about 80 knots, working through the base of the
trough as well. Bulk shear should be in the 50-60 knot range.
Hodographs are fairly straight, suggesting some splitting cells with
left and right movers. All severe modes are still in play, however.
A tornado watch is in effect for the northwestern half of the
forecast area fro Turner County southwest to Decatur and then on to
Walton County and points northwest. Wind damage has already occurred
upstream in AL with at least one cell showing a TDS.
In addition to the severe threat, the strong onshore flow warrants a
high risk for rip currents, although there shouldn't be anyone in
the water with all beaches closed. Finally, strengthening low level
jet will allow sufficient low level winds to mix down to the surface
to justify leaving the wind advisory in effect.
&&
.PREV DISCUSSION [652 AM EDT]...
.SHORT TERM [Tomorrow Through Thursday]...
In the upper levels, a ridge will build into the Southeast by
Wednesday night. At the surface, high pressure will be over the
region with a much cooler, drier air mass in place. POPs will be
near zero with little to no cloud cover. Temps will be noticeably
cooler and more seasonable with highs in the lower 70s tomorrow.
Thursday highs will be in the mid to upper 70s. Lows tomorrow night
will be in the mid to upper 40s.
.LONG TERM [Thursday Night Through Tuesday]...
In the upper levels, the weak ridge over the Southeast will
strengthen on Monday and Tuesday. At the surface, easterly winds
Friday will become more southerly on Saturday. POPs will begin to
increase on Saturday with a slight chance for showers as moisture
returns. The best chance for a shower or thunderstorm is Sunday and
Monday afternoon/evening with POPs of 20 to 40 percent. Highs will
be mainly in the lower 80s. Lows will be in the 50s and lower 60s.
.AVIATION...
[Through 12Z Wednesday]
Scattered LIFR to MVFR conditions will lift to MVFR, drift north
and scatter through the morning and early afternoon. Showers and
thunderstorms will spread into the Panhandle later this morning,
followed by a powerful line of storms moving west to east through
the region in the afternoon. Strong winds are expected today ahead
of the thunderstorms, with sustained winds near 20 knots and
gusts around 35 knots.
.MARINE...
Southerly winds will increase significantly today ahead of an
approaching system. A Small Craft Advisory is in effect through
Wednesday morning for sustained winds in excess of 20 knots. Severe
storms are possible mainly this afternoon and evening. Strong
northerly winds (20 to 25 kt) are expected tonight after the cold
front passes. Late in the week expect light easterly winds.
.FIRE WEATHER...
High dispersion indices are expected today ahead of numerous showers
and thunderstorms expected to arrive later this afternoon. Winds
could gust as high as 30 to 40 mph at times. High dispersion indices
will continue once again tomorrow, though Red Flag conditions are
not expected over the next several days.
.HYDROLOGY...
The best chance for rain will be today as a more substantial cold
front moves through. Another chance for rain is likely this weekend.
Forecast rainfall totals are one inch or less for the region over
the next five days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee. Please relay any information to the
NWS while following all local, state and CDC guidelines.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 83 50 74 48 79 / 80 40 0 0 0
Panama City 78 52 73 53 76 / 80 10 0 0 0
Dothan 79 46 70 47 76 / 90 10 0 0 0
Albany 79 47 70 46 75 / 90 20 0 0 0
Valdosta 81 49 71 47 77 / 90 70 0 0 0
Cross City 81 53 75 48 79 / 30 50 0 0 0
Apalachicola 79 52 72 55 73 / 60 10 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for Calhoun-
Central Walton-Coastal Bay-Coastal Dixie-Coastal Franklin-
Coastal Gulf-Coastal Jefferson-Coastal Taylor-Coastal
Wakulla-Gadsden-Holmes-Inland Bay-Inland Dixie-Inland
Franklin-Inland Gulf-Inland Jefferson-Inland Taylor-Inland
Wakulla-Jackson-Lafayette-Leon-Liberty-Madison-North Walton-
South Walton-Washington.
High Rip Current Risk through this evening for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
GA...Wind Advisory until 8 PM EDT this evening for Baker-Ben Hill-
Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.
AL...Wind Advisory until 7 PM CDT this evening for Coffee-Dale-Geneva-
Henry-Houston.
GM...Small Craft Advisory until 11 AM EDT Wednesday for Apalachee Bay
or Coastal Waters From Keaton Beach to Ochlockonee River FL
out to 20 Nm-Coastal Waters From Ochlockonee River to
Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
River to Keaton Beach FL out 20 NM-Waters from Suwannee
River to Apalachicola FL from 20 to 60 NM.
Small Craft Advisory until 10 AM CDT Wednesday for Coastal
waters from Mexico Beach to Apalachicola FL out 20 NM-
Coastal waters from Mexico Beach to Okaloosa Walton County
Line FL out 20 NM-Waters from Apalachicola to Mexico Beach
FL from 20 to 60 NM-Waters from Mexico Beach to Okaloosa
Walton County Line FL from 20 to 60 NM.
&&
NEAR TERM...Wool
SHORT TERM...McD
LONG TERM...McD
AVIATION...Harrigan
MARINE...McD
FIRE WEATHER...Harrigan
HYDROLOGY...McDIn the hours before
Local storm report, Mar 31, 11:39 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1239 PM EDT TUE MAR 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM TSTM WND DMG 3 NE PINE LEVEL 31.51N 86.16W
03/31/2020 COFFEE AL 911 CALL CENTER
TREE DOWN ON COUNTY ROAD 348.
1209 PM TSTM WND DMG 2 NE WOODLAND GROVE CHU 31.47N 85.95W
03/31/2020 COFFEE AL 911 CALL CENTER
POWER LINE DOWN ON COUNTY ROAD 239.
1215 PM TSTM WND DMG 1 NNE CLINTONVILLE 31.42N 85.89W
03/31/2020 COFFEE AL 911 CALL CENTER
SIGN BLOWN OVER ON HIGHWAY 167.
&&Local storm report, Mar 31, 12:03 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
103 PM EDT TUE MAR 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM TSTM WND DMG BAREFIELD CROSSROADS 31.55N 85.46W
03/31/2020 DALE AL LAW ENFORCEMENT
REPORT OF TREE DOWN ON COUNTY ROAD 67.
&&The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 10:55 AM CDT | Special Marine Warning | TAE | 95 min | |
| Mar 31, 11:08 AM CDT | Severe Thunderstorm Warning | TAE | Holmes, Jackson, Walton, Washington | 67 min |
| Mar 31, 12:20 PM CDT | Special Marine Warning | TAE | 85 min | |
| Mar 31, 1:12 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Gadsden, Gulf, Jackson, Liberty and 2 more | 63 min |
| Mar 31, 1:40 PM CDT | Special Marine Warning | TAE | 65 min | |
| Mar 31, 2:18 PM CDT | Special Weather Statement | TAE | Franklin, Gadsden, Gulf, Jefferson, Leon, Liberty and 1 more | 57 min |
| Mar 31, 2:43 PM CDT | Special Marine Warning | TAE | 62 min | |
| Mar 31, 2:59 PM CDT | Tornado Warning | TAE | Franklin, Gulf | 31 min |
| Mar 31, 3:09 PM CDT | Special Weather Statement | TAE | Franklin, Madison, Taylor, Wakulla | 66 min |
| Mar 31, 3:10 PM CDT | Tornado Warning | TAE | Jefferson, Madison, Taylor | 35 min |
| Mar 31, 3:16 PM CDT | Tornado Warning | TAE | Madison | 29 min |
| Mar 31, 3:38 PM CDT | Special Marine Warning | TAE | 67 min | |
| Mar 31, 3:39 PM CDT | Tornado Warning | TAE | Lafayette, Madison, Taylor | 23 min |
| Mar 31, 4:12 PM CDT | Special Weather Statement | TAE | Dixie, Lafayette, Taylor | 63 min |
| Mar 31, 4:40 PM CDT | Special Marine Warning | TAE | 65 min | |
| Mar 31, 5:13 PM CDT | Special Weather Statement | TAE | Dixie | 62 min |
| Mar 31, 6:09 PM CDT | Special Weather Statement | TAE | Dixie | 36 min |
| Mar 31, 11:35 AM CDT | Tornado Warning | TAE | Clay, Quitman, Randolph | 40 min |
| Mar 31, 11:50 AM CDT | Severe Thunderstorm Warning | TAE | Baker, Calhoun, Clay, Dougherty, Early, Miller and 4 more | 25 min |
| Mar 31, 12:05 PM CDT | Severe Thunderstorm Warning | TAE | Baker, Calhoun, Clay, Decatur, Dougherty, Early and 7 more | 55 min |
| Mar 31, 12:10 PM CDT | Tornado Warning | TAE | Quitman, Randolph, Terrell | 35 min |
| Mar 31, 12:43 PM CDT | Severe Thunderstorm Warning | TAE | Baker, Calhoun, Colquitt, Decatur, Dougherty, Grady and 6 more | 62 min |
| Mar 31, 1:09 PM CDT | Severe Thunderstorm Warning | TAE | Colquitt, Tift, Worth | 36 min |
| Mar 31, 1:31 PM CDT | Severe Thunderstorm Warning | TAE | Ben Hill, Berrien, Colquitt, Cook, Irwin, Tift | 44 min |
| Mar 31, 1:49 PM CDT | Severe Thunderstorm Warning | TAE | Berrien, Brooks, Cook, Lanier, Lowndes | 21 min |
| Mar 31, 2:21 PM CDT | Special Weather Statement | TAE | Brooks, Lowndes, Thomas | 54 min |
| Mar 31, 10:18 AM CDT | Tornado Warning | TAE | Geneva | 27 min |
| Mar 31, 10:28 AM CDT | Severe Thunderstorm Warning | TAE | Coffee, Dale | 62 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Severe Thunderstorm Warnings in Alabama, 2020Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.